Possible drug-related anxiety during chemotherapy

Options
Dyane
Dyane Member Posts: 5 Member
edited September 2022 in Anal Cancer #1

Hello, I have just finished my first week of FOLFOX chemotherapy and wondered if others have had a similar experience. I was emotionally tired the day chemo started, had quite a bit of energy on day 2 but food aversion/nausea started on day 3. When I had my pump removed from my port, I asked the nurse about feeling anxious. I couldn’t think of any other way to describe it. I could identify a feeling of food aversion, but no direct nausea/desire to throw up. I was told by two nurses that they had not heard of this reaction and maybe I was suppressing fear (?)

However as the day progressed, I felt like I wanted to climb out of my own skin. The nurse said it could be the after effects of the Dexamethasone I had been given at the start of treatment. I took zofran to try to head off nausea, but both the jumpy feeling and an inability to care about (anything) food, water, talking with anyone, doing anything continued for about 3 days, then- like a switch was flipped- I felt “better/normal” (thankfully!!).

During that time I literally could not answer yes or no about anything I was asked, and could not stop parts of my body from moving such as “nervous” foot shaking/tapping - if I didn’t move them, I felt worse. I did this even when all I needed to do was sleep. I have read about and heard people talk about not feeling like themselves or a general feeling of being unwell, but when taking a walk, anti-anxiety breathing and other efforts had no effect I reached out to my Doctor’s nurse who told me they could try to get me in to see a therapist.

Because it truly felt like a switch was flipped on at the start, and off when it dissipated- I asked if it could be the various meds, to which they of course said everyone is different and you need to figure out what works for you. I barely ate in over 3 days because it would take me 4 hours to decide to - or work up to eating anything, even when taking zofran. Strangely, I would need to go to the bathroom, but I had to talk myself into going, and plan how to do it. It would take a huge mental effort to decide to stand up when sitting, how to brush my teeth. I don’t know that this was chemo brain (?). I have never felt this ambivalent or disassociated from my body, and am concerned that if symptoms tend to get stronger as treatment continues- how I can function at home/alone.

Has anyone else felt this way - and if so, what helped you? I tried to drink and move more to move the drugs out of my system, but again- it took hours of what I can only call “concerted focus” to get to/get through it. I know I will get through this, but am still hoping for some insight.

Comments

  • feckcancer
    feckcancer Member Posts: 189 Member
    Options

    Hello,

    When I had the first lot of chemo (in the first week of radiation) I was in hospital for the chemo and I was given an anti-nausea drug called Metoclopramide (brand names Reglan and Metozolv ODT) as a precaution. I got the 'jumpy' feeling you described, and I could not stay still. At the end of the day as it was getting worse and worse a new nurse told me this was a well-known side effect of metoclopramide called akathisia. She gave me some clonazepam (I think it's called Klonopin  in USA) which helped stopping the non-stop moving then later gave me a sleeping pill to help me to get to sleep that night. The next day the feeling was nearly gone, and they stopped giving me Metoclopramide and told me to remind the staff not to give it to me in the next lot of chemo (or ever again) at the end of the treatment. I never got that again, but I feel for you because it was such an awful feeling. Incidentally I was not given any anti-nausea medication at the 2nd lot of chemo and had no nausea anyway.

    hope this helps.

    Good luck

  • Dyane
    Dyane Member Posts: 5 Member
    Options

    Thank you for sharing your experience. I was given dexamethasone and Aloxi pre treatment/infusion. I will definitely bring this up to my Doctor at my appointment tomorrow!

  • feckcancer
    feckcancer Member Posts: 189 Member
    edited September 2022 #4
    Options

    A quick google on those medications brings up the following side effects.

    dexamethasone side effects:

    • upset stomach.
    • stomach irritation.
    • vomiting.
    • headache.
    • dizziness.
    • insomnia.
    • restlessness.
    • depression
    • Aloxi side effects:
    • fast heartbeat,
    • hallucinations
    • loss of coordination,
    • severe dizziness,
    • severe nausea/vomiting/diarrhea,
    • twitching muscles,
    • unexplained fever, or
    • unusual agitation or restlessness.

    So, it probably was one or both of those drugs. People ask me how bad the side effects of chemo were and look at me weirdly when I say chemo was fine, it was the side effects of the anti-nausea medication that were bad. I don't think it must happen to many people because most of the nurses looked at me blankly when I told them I couldn't keep still. Thinking back, like you, the feeling started on the 3rd day but because they knew what it was, they stopped the metoclopramide straight away so it was only one day so it must have been terrible for you to have it continue on for a few days. I really feel for you, and I hope this helps so it doesn't happen again

    I hope the rest of your treatment goes well. It will be interesting to hear what your doctor says too

    Take care

  • Dyane
    Dyane Member Posts: 5 Member
    Options

    Thank you, that is helpful. My doctor has said he will back off on the dexamethasone today and see if it helps. I am sure there is fine tuning for this because everyone is different! Thank you again for your thoughtful responses 😊

  • Dyane
    Dyane Member Posts: 5 Member
    Options

    Thank you for sharing your experience. I was given dexamethasone and Aloxi pre treatment/infusion. I will definitely bring this up to my Doctor at my appointment tomorrow!